Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 155, NWS Bismarck, ND

August 20, 2000Burleigh County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 20, 2000, 7:00 PM CDT for Burleigh County, Morton County, North Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 20, 2000, 7:00 PM CDT (00:00 UTC)
Expired
Aug 20, 2000, 8:00 PM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Burleigh County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 31 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 7:10 PM CDTHail 1.5Mandan, ND
Aug 20, 7:12 PM CDTHail 1.5(Bis)Bismarck Muni A, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 6:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
807 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 210002
SVRBIS
NDC015-059-210100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
700 PM CDT SUN AUG 20 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  NORTH CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 800 PM CDT

* AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 30 MILES SOUTHWEST OF
  WILTON...OR ABOUT 24 MILES WEST OF BISMARCK...MOVING 
  EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTHERN MANDAN AREA AT 715 PM CDT
  WILTON AT 730 PM CDT
  REGAN AT 745 PM CDT

HAIL UP TO GOLFBALL SIZE IN DIAMETER HAS BEEN REPORTED WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A 
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 4698 10141 4680 10121 4693 10036 4731 10038
          4720 10080 4700 10088

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:15 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 20, 3:15 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT SUN AUG 20 2000

THUNDERSTORMS WILL BE A SHORT LIVED PROBLEM IN CENTRAL NORTH DAKOTA
THIS EVENING. THE CURRENT SURFACE OBS AND AREA RADAR DISPLAY
INDICATE THAT THE SURFACE FRONT NOW EXTENDS FROM THE MINOT AREA
SOUTH SOUTHWEST TO NEAR BOWMAN.  CLOUDS AND MOISTURE HAVE HELD THE
TEMPS DOWN IN CENTRAL NORTH DAKOTA THROUGH THE DAY...WITH 3 PM TEMPS
ONLY IN THE UPPER 60S TO MID 70S.  ALONG THE FRONT IN THE SOUTHWEST
TEMPERATURES HAVE PUSHED INTO THE LOW TO MID 80S. A SECONDARY SURGE
ALOFT IN MONTANA WILL PUSH ACROSS THE STATE THIS EVENING AND EXPECT
THE FRONT TO REMAIN NEARLY STATIONARY UNTIL IT MOVES OVER INTO THE
STATE. THE BEST CHANCE OF THUNDERSTORMS WILL BE ALONG THE FRONT IN
THE WARM AIR AND HIGH MOISTURE BOUNDARY.  POTENTIAL CONINTINUES FOR
SOME SEVERE THUNDERSTORMS AS CAPES WILL BE ABOVE 2000 J/KG. WITH
PRECIPITABLE WATER OVER 1 INCH...COULD ALSO SEE HEAVY RAIN...
ESPECIALLY EAST OF A LINE FROM MINOT TO BISMARCK.  THE FRONT SHOULD
BE IN EASTERN MONTANA BY MONDAY MORNING WITH DRIER AIR OVER THE
AREA.  MODELS AGAIN LOOK GOOD WITH LITTLE CHANCE OF
PRECIPITATION...AND NORMAL TEMPERATURES.

.BIS...NONE.
TSW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:10 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver50 min
Aug 20, 7:57 PM CDTSevere Thunderstorm WarningBISBurleigh48 min
Aug 20, 10:11 PM CDTSevere Thunderstorm WarningBISBurleigh64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.